Ototoxicity in patients receiving cisplatin: Importance of dose and method of drug administration

R. R. Reddel, R. F. Kefford, J. M. Grant, A. S. Coates, R. M. Fox, M. H. Tattersall

Research output: Contribution to journalArticlepeer-review

180 Citations (Scopus)

Abstract

A total of 146 serial audiograms that were performed for 32 patients who had received cisplatin treatment were analyzed. Fifteen patients developed significant audiometric abnormality after a mean cumulative dose of 203 mg/m2. Ototoxicity was more severe with higher cumulative doses and higher individual doses, and was most marked in those patients receiving bolus injections. Loss of perception of higher frequencies was most common. Symptoms of ototoxicity occurred in 23 patients and included deafness, tinnitus, otalgia, and recruitment. In some patients the symptoms were transient, and not all patients with symptoms developed audiometric abnormalities. Audiometric abnormalities were invariably preceded by one or more symptoms of ototoxicity. Ototoxicity resulted in dose modification or cessation of treatment in only three patients, and in each case the decision to modify the dose was made on the basis of symptoms of ototoxicity rather than on the audiometric findings. We conclude that audiometry has a limited role in the routine management of patients receiving cisplatin treatment.

Original languageEnglish
Pages (from-to)19-23
Number of pages5
JournalCancer Treatment Reports
Volume66
Issue number1
Publication statusPublished - 1982
Externally publishedYes

Fingerprint Dive into the research topics of 'Ototoxicity in patients receiving cisplatin: Importance of dose and method of drug administration'. Together they form a unique fingerprint.

Cite this